Colorado, 2005

Avalanche in Colorado, April 15, 2005

April 15, 2005 · NWS GJT · 1 event in 1 county or zone

Warm weather resulted in an unstable snowpack which caused a series of avalanches along Highway 550 near Molas Pass and Red Mountain Pass. The largest of the slides was 300 feet wide and 12 feet deep.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Warm weather resulted in an unstable snowpack which caused a series of avalanches along Highway 550 near Molas Pass and Red Mountain Pass. The largest of the slides was 300 feet wide and 12 feet deep. The highway was closed for 4 hours near Molas Pass and 3 hours on Red Mountain Pass while debris was cleared.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 15, 2:14 PM MST, 1 hour 46 minutes earlier.

Area forecast discussion, Apr 15, 2:14 PM MST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
314 PM MDT FRI APR 15 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY)...
SOUTHWEST FLOW OVER EASTERN UTAH AND WESTERN COLORADO THIS
AFTERNOON WITH THE ATMOSPHERE STILL QUITE DRY. DAYTIME HEATING
RESULTING IN ENOUGH LIFT AND INSTABILITY TO ACT ON INCREASED
MOISTURE ACROSS SOUTH-CENTRAL COLORADO, PRODUCING SOME THUNDERSTORMS
OVER THE MOUNTAINS. STORMS ARE PRIMARILY OVER THE HIGH TERRAIN IN
ARCHULETA COUNTY. A WEAK SHORTWAVE MAY BE AIDING IN SOME LIFT BUT DO
NOT EXPECT MORE THAN ISOLATED COVERAGE AND THE CONVECTION SHOULD
DIMINISH WITH SUNSET.

SOUTHWEST FLOW TO CONTINUE ACROSS THE FORECAST AREA THROUGH THE
WEEKEND RESULTING IN WARMER TEMPERATURES. MODELS CONTINUE TO SHOW
INCREASING MOISTURE THIS WEEKEND AND GENERATE CONVECTIVE
PRECIPITATION AS FAR NORTH AS THE CENTRAL MOUNTAINS OF WESTERN
COLORADO DURING THE AFTERNOON HOURS. WITH MELTING SNOW LIKELY TO ADD
SOME MOISTURE TO THE BOUNDARY LAYER AND WEAK WAVES IN SOUTHWEST FLOW
TO COMBINE WITH DAYTIME HEATING AS A FORCING MECHANISM, WILL HAVE
ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS IN THE FORECAST
FOR THE CENTRAL AND SOUTHERN MOUNTAINS NEAR THE DIVIDE BOTH
SATURDAY AND SUNDAY. GRADIENT FLOW NOT OVERLY STRONG THIS
WEEKEND WITH TERRAIN DRIVEN WINDS DOMINATING AND BECOMING GUSTY IN
THE AFTERNOONS AS CONVECTION DEVELOPS.  LINDQUIST

.LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)...A CHALLENGING FORECAST
PERIOD IS IN STORE AS LONGWAVE TROUGH FROM WESTERN CANADA DIVES
SOUTH AND IS NOW SHOWING SIGNS OF CUTTING OFF OVER THE GREAT BASIN.
THIS SOLUTION IS BECOMING MORE BELIEVABLE CONSIDERING THE TRENDS
WITH THE PAST FEW MODEL RUNS. IN ADDITION...MEDIUM RANGE MODELS ALL
SHOW A WELL-AMPLIFIED RIDGE BUILDING OFF THE WEST COAST...SUGGESTING
A POTENTIAL CUT-OFF SOLUTION.

SUNDAY NIGHT THROUGH TUESDAY...SHORTWAVE WILL QUICKLY EXIT SOUTHEAST
COLORADO SUNDAY EVENING WITH INCREASING STABILITY. ANY SHOWER
ACTIVITY OVER WESTERN COLORADO WILL END DURING THE EVENING. MONDAY
AND TUESDAY...STORM SYSTEM WILL BEGIN TO ORGANIZE ACROSS THE PACIFIC
NORTHWEST AND NORTHERN GREAT BASIN. THE COLD FRONT WILL STRETCH FROM
EASTERN MONTANA TO NORTHWEST UTAH MONDAY...BUT SHOW LITTLE SIGNS OF
MOVING EAST AS UPR LVL STORM DIVES SOUTH OVER THE GREAT BASIN.
ACROSS OUR AREA...SOUTHWEST FLOW WILL INCREASE RESULTING IN BREEZY
TO WINDY CONDITIONS MONDAY AFTERNOON. THE LATEST 12Z/GFS SHOWS THE
STORM SETTLING OVER NEVADA TUESDAY AS THE FLOW TURNS MORE TO THE
SOUTHERLY ACROSS ERN UTAH/WRN COLORADO. THE FRONT APPEARS TO GET
HUNG UP ACROSS CENTRAL WYOMING AND ALONG THE WASATCH MTS OF UTAH.
COOLER AIR AND DEEPER MOISTURE WILL BEGIN TO APPROACH FROM THE WEST
WITH AN INCREASING CHANCE OF PRECIP OVER EASTERN UTAH. WINDY
CONDITIONS WILL PERSIST TUESDAY.

WEDNESDAY THROUGH FRIDAY...MODELS SUGGEST ENTIRE STORM SYSTEM
GRADUALLY LIFTING NORTHEAST ACROSS UTAH/NORTHERN COLORADO AND
WYOMING. COLDER AIR WILL FINALLY BREAK THROUGH WITH THE BEST CHANCE
FOR PRECIP DURING THIS TIME PERIOD. THE WAY THE STORM TRACK APPEARS
NOW...THE BEST CHANCE FOR RAIN/SNOW WILL EXIST OVER THE NORTHERN
HALF OF THE FORECAST AREA.  NADLER.83

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

TAL/DJN
Hazardous weather outlook, Apr 15, 2:51 PM MST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
351 PM MDT FRI APR 15 2005

COZ001>014-017>023-UTZ022>025-027>029-161200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
351 PM MDT FRI APR 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN
UTAH.

.DAY ONE...REST OF TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL OCCUR ACROSS THE SAN JUAN MOUNTAINS
IN SOUTHWEST COLORADO THIS AFTERNOON AND EARLY EVENING. SMALL HAIL...
CLOUD TO GROUND LIGHTNING...AND LOCALLY STRONG WIND GUSTS ARE
POSSIBLE WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE SOUTHERN MOUNTAINS
OF COLORADO SATURDAY AFTERNOON AND EVENING AND AGAIN ON SUNDAY.
ADDITIONALLY...THERE IS A CHANCE OF MOUNTAIN SNOW MONDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

NL/TL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Southwestern San Juan Mountains

When
April 15, 4:00 PM MST to 6:00 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
NEWSPAPER
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448448.